Intraventricular conduction delay after bupropion overdose

J Emerg Med. 2005 Oct;29(3):299-305. doi: 10.1016/j.jemermed.2005.01.027.

Abstract

Bupropion overdose mainly is characterized by tachycardia, agitation, and seizures. The few reports of QRS complex widening after bupropion overdose that have been published in peer-reviewed literature are notable for failure to have confirmed elevated plasma bupropion concentrations or failure to have excluded other causes of QRS widening. We describe two patients in whom bupropion overdose was confirmed with elevated plasma bupropion concentrations and in whom other cardiotoxic ingestions were excluded with comprehensive analytical toxicology testing. Our findings are in keeping with ex vivo studies in which bupropion antagonizes cardiac voltage-gated sodium channels. Bupropion overdose should be considered in the differential diagnosis of unexpected QRS widening.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidepressive Agents, Second-Generation / blood
  • Antidepressive Agents, Second-Generation / poisoning*
  • Antidepressive Agents, Second-Generation / urine
  • Bupropion / blood
  • Bupropion / poisoning*
  • Bupropion / urine
  • Drug Overdose
  • Electrocardiography / drug effects*
  • Female
  • Heart Conduction System / drug effects*
  • Heart Rate / drug effects
  • Humans
  • Male
  • Middle Aged
  • Tachycardia / chemically induced*

Substances

  • Antidepressive Agents, Second-Generation
  • Bupropion